Heroin overdose emergency room visits up

State health officials say the average number of weekly emergency room heroin overdose visits in Alaska more than doubled from March 1-May 29, with the most substantial increases in the Anchorage/Matanuska-Susitna Valley, Southeast and Gulf coast regions.

While the reason for the spike in heroin-involved overdose emergency room visits is not known, possibilities would include an increase in the supply, purity or potency of available heroin, according to the Alaska Department of Health and Social Services. Other reasons may include reduced tolerance at the time of use and a change in the method of use, such as injection versus inhalation, DHSS officials said.

Many heroin-involved overdoses also include additional substances, often unknown to the user, such as fentanyl and methamphetamine. If can take as little as three minutes for someone who overdoses to experience brain damage, and those who survive the overdose with brain injury may also develop kidney failure, heart complications and neurological consequences, DHSS officials said.

The agency’s recommendations include counseling patients on the risks of combined use of illicitly manufactured fentanyl with other drugs, such as heroin, cocaine and methamphetamine and increasing access to overdose prevention tools, including naloxone kits, which are available through DHSS.

More information on overdose prevention are available at cdc.gov/drugoverdose/prevention/reverse-od.html. Information regarding providers throughout Alaska and other sources of treatment is available at samhsa.gov/medication-assisted-treatment.